Pain is one of the common symptoms displayed in patients. Therefore, painkillers come as the most widely-used drug these days.
Paracetamol, also known as acetaminophen, is a common painkiller used to reduce mild-to-moderate pain and fever. It can be administered to adults, children as well as the pregnant. Paracetamol is not recommended for inflammatory pains since it brings about no anti-inflammatory effect.
There are various patent medicines containing Paracetamol that can be listed as: Panadol, Hapacol, Mexcold, Dopagan, Paracetamol, etc.
Paracetamol’s typical dosage and side-effects
When using Paracetamol to reduce fever and pain, it’s important to remember that it may cause more harm than good with long-term use. In particular, adults had better take Paracetamol for no more than 10 days, and children 5 days.
- For children: 10-15 mg/kg (based on body weight), 3 – 4 times/day, no more than 60mg/kg/day (the maximum dose per day).
- For adults: 500mg – 600mg/dose, 3 times/day, no more than 4g/day.
- For the elderly: lower dose (compared to typical dose for adults) due to liver dysfunction.
Notes: You should not take Paracetamol right after drinking alcohol. Also, avoid drinking during the use of Paracetamol.
Paracetamol is considered to be a safe painkiller. When using it, however, you should pay scrupulous attention to its unexpected side-effects and toxicity (esp. hematotoxicity).
Paracetamol poisoning can arise when:
- The interval between two doses is woefully short.
- Taking various drugs containing Paracetamol at the same time.
- Using Paracetamol for a longer time than recommended.
- Taking a hefty dose.
The standard dose for children is 150mg/kg/day (as previously mentioned), but only 100mg/kg/day can cause poisoning if the children have liver problems.
For adults with liver dysfunction, the typical dose must be lowered to about 3-4g/24h.
Symptoms of Paracetamol overdose:
- Loss of appetite, nausea, paleness (usually within 24 hours after taking Paracetamol).
- Elevated liver enzymes, incurring a substantial risk of hepatic necrosis, hepatic impairment, metabolic acidosis, and hepatic encephalopathy, even coma and death.
Risk factors increasing the toxicity of Paracetamol:
- Those with liver failure or alcohol addiction: using Paracetamol may contract hepatitis).
- The elderly and those with malnutrition: when using drugs that can cause elevated liver enzymes.
Treatment of Paracetamol overdose:
In case of Paracetamol overdose, the patient must be taken to hospital as soon as possible. They will be treated with a specific antidote for paracetamol overdose such as N-acetylcystein via intravenous injection or by mouth. If possible, they had better be treated before the tenth hour since the time paracetamol poisoning occurs.